Join Us

We are 217,588 members in 84 forums discussing 160,642 topics.

Help with Abbreviations

Topic: Gabapentin

Forum: Pain —

Share important questions and provide support to others experiencing breast cancer and treatment-related pain.

Posted on: Mar 22, 2018 12:59PM

aweate wrote:

I had a bilateral mastectomy 3 week ago and have been suffering from hypersensitivity sunburn feeling in the skin around the incisions. I started 300 mg of gabapentin...i think it is helping. My question is if there is anyone out there that has experienced this hypersensitivity that has taking gabapentin? How long did you take it? Did you seem yourself off eventually? My doctor is of little help.

Log in to post a reply

Page 1 of 1 (9 results)

Posts 1 - 9 (9 total)

Log in to post a reply

Apr 1, 2018 12:32AM Nursepatient35 wrote:

I had the same type of pain you're experiencing after my bmx and it was awful. Felt like every shirt I wore was made of sandpaper rubbing against a horrible sunburn. I kept asking about getting some type of medication but the subject always got pushed aside and I never got any meds. Finally my oncologist's PA told me those types of meds can carry some bad side effects so if you can do without them, it's best. She suggested a menthol cream like Dermacool. I found Icy hot for nerve sensitivity (much cheaper than the Dermacool). The ingredients were only lidocaine and menthol. (You would not want to use plain icy hot.) This worked great. I will say I'm 7 weeks out now and that pain has completely gone away. I have heard that sometimes it's permanent so don't know if I got lucky or what. Maybe give the creams a try and then wean off your gabapentin? I'm pretty sure you can't stop that stuff cold turkey but check with your doc for sure. It may not matter since you haven't been on it that long.

Dx 1/9/2018, DCIS, Left, 2cm, Stage 0, Grade 2, ER+/PR+ Surgery 2/13/2018 Mastectomy: Left; Prophylactic mastectomy: Right; Reconstruction (left): Tissue expander placement; Reconstruction (right): Tissue expander placement Surgery 4/24/2018 Reconstruction (left): Silicone implant; Reconstruction (right): Silicone implant
Log in to post a reply

Apr 1, 2018 01:47AM aweate wrote:

Thank you for responding. Thank goodness mine is getting better too. I am at four weeks and most spots are much, much better. The couple spots I notice are improving and are livable. It does seem the last spot that is a bit sensitive to clothes is on my sternum but as the soreness is going away the sandpaper, burn is to. I was terrified this would be forever. It is so uncomfortable and constant. Scared me a lot as my surgery was prophalytic. I really though i messed myself up badly. I am cutting the Gabapentin in half and I am only going to take it for one more week. Funny you mention the cooling cream as I am using biofreeze and it is a great topical, temporary relief...i wish doctors would warm you of this...most women I have messaged said it goes away as the incisions heal and can totally relate to this awful hypersensitivity. Most says by 6 to 8 weeks or so it improves and you start to not think about it as much...really had me upset maybe for no good reason as it seems it might be just a part of the healing process. Wish I would have had some warning from my surgeon or nurse just to know this was a possibility and a part of recovery. Again, thank you for responding. Best wishes in the healing process.

Log in to post a reply

Apr 2, 2018 05:46AM lisap62 wrote:

aweate I used that medication for about 3 weeks at about 6 weeks from my surgery. I was tired of pain pills and knew it was nerve pain. My MO said she had never heard of using gaba. I said you really have never heard of nerve pain after surgery? Ya..she didn't want to give it to me. My PC gave it to me. My husband is a pharmacist. Should diminish as you heal remember we each heal differently. I find that most doctors will not explain all things. These boards are life savers! I think they are afraid they will overload you with information or you will question them and that might be a threat. Give your self the gifts of time, gentleness, and acceptance as you heal.


“The way in which we think of ourselves has everything to do with how our world see us and how we see ourselves successfully acknowledged by the world.” – Arlene Rankin Dx 8/7/2017, IDC, Right, 1cm, Stage IA, Grade 3, 0/1 nodes, ER+/PR+, HER2- (FISH) Dx 8/7/2017, DCIS, Right, 1cm, Stage 0, Grade 3, ER+/PR+, HER2- (FISH) Surgery 10/25/2017 Mastectomy: Right; Prophylactic mastectomy: Left Hormonal Therapy 12/22/2017 Femara (letrozole)
Log in to post a reply

Apr 2, 2018 06:51AM SoCalLisa wrote:

There's a product for preventing blisters for hikers that puts a layer over skin so shirts rubbing is so much better. It's called Body or Skin . It looks like a deodorant bar and is sold in sporting goods stores.I used it for shingles pain.

Biography: DX 11/2000 LCIS,DCIS,IDC 2B, Grade 1, ER+,PR+ Her2Neg 1 pos node Lumptectomy, CMF chemo X 6 mos, DX 8/2001, IDC same breast--Mastectomy , Left Breast Lumpectomy... Tamoxifen, one year...Armidex, Four years
Log in to post a reply

Apr 2, 2018 07:00PM aweate wrote:

I so agree...I would have experienced so much more anxiety without the support of this site. Things are improving...each day a little better. Thank you, thank you for all the information and support. WE ARE STRONG!

Log in to post a reply

Apr 3, 2018 04:34AM Outfield wrote:

Mine hurt a lot at times, but it just got better with time. By time, I mean months, not days or weeks. I'm 7 years out now and I still get flashes of it when I'm tired or when I see someone in pain, but I don't need to take anything for it. I hope for you that yours continues to improve as well.

My personal opinion of gabapentin is that it gets prescribed a lot because it's thought of as relatively harmless and because drug companies did a good job of selling us on benefits that aren't particularly powerful in studies. It may help some people, but there are lots of people who only get dizzy from it. But since there's no magic bullet for neuropathic pain, it's often what gets prescribed first.


Log in to post a reply

Apr 3, 2018 10:28PM - edited Apr 3, 2018 10:30PM by aweate

Mine is so much better this last week...shirts are not hurting and I can wear my leisure forms no problem. Thank God. Down to one nerve pill twice a day. Cutting it down to one next week and that is it. Time is in fact the best healer in some instances. I hope this thread alleviates some of the fear for women experiencing these awful sensations and hypersensitivity. In my experience as your incision heals and the soreness wanes so does the sunburn/ sandpaper feeling. Don't panic. Just wear what you can and if that means nothing around the house do it. Not worth getting super upset and panicking. Your skin will feel normal again. Maybe a little numb but normal to fabrics and touch.Hang in there.

Log in to post a reply

Apr 12, 2018 01:23AM aweate wrote:

for anyone reading moleskin works like a charm...not on the incision of course but to the skin around. Can be cut to any size. Only one little spot left that is sensitive and has helped so much.

Log in to post a reply

Apr 12, 2018 09:03PM Tomboy wrote:

I am more than 5 years out, and I am still in significant pain in my breast, and in my armpit/axilla are all the way to my elbow. A few of my doctors have said it's probably because of significant damage due to having so many nodes taken out. My whole arm aches, unless I take really good care of it, or stay in bed, keeping it elevated! But, that's worse for my feet! It's better for my whole body to keep moving, but once in a while, I need to stay in the bed or couch as much as I can! Yikes! But I want to try the moleskin now, for the breast itself, which never really stops, even with gababpentin and pain pills, and ibuprofen. I had some dental work done, and had been given some 800 mil ibuprofen, and that with the others almost completely got rid of it--- but I cannot take them much, given what chemo did to my digestive tract. It used to not be a problem. I tried hypnosis and acupunture too, with an open mind, but got no relief there either. Warm baths, massage, and this topricin cream I got, helps for a little while. Or being completely distracted by something!

"I will sit right down, waiting for the gift of sound & vision" David Bowie, Rest in pax, my beloved changeling... Dx 6/8/2012, IDC, Right, 1cm, Stage IIIC, Grade 3, 25/30 nodes, ER+/PR+, HER2+

Page 1 of 1 (9 results)